Winter Storm, Eastern Uinta Mountains
- When
- March 17, 12:00 PM MST to March 18, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A winter storm produced northeast winds from 20 to 40 mph with gusts to 60 mph across the eastern Uinta Mountains. Heavy snow also occurred with amounts ranging from 1 to 3 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A winter storm produced northeast winds from 20 to 40 mph with gusts to 60 mph across the eastern Uinta Mountains. Heavy snow also occurred with amounts ranging from 1 to 3 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 11:28 AM MST, 32 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MST MON MAR 17 2003
INTENSE STORM SYSTEM BEGINNING TO ORGANIZE ACROSS THE FOUR CORNERS
LATE THIS MORNING. BROAD DEFORMATION ZONE EXTENDING FROM CENTRAL
COLORADO TO NORTHERN UTAH SUSTAINING PRECIPITATION...WITH RAIN/SNOW
LINE BETWEEN 6000-6500 FEET. REPORTING SITES SHOWING NORTHEAST
SURFACE FLOW ALREADY SLIDING INTO NE UTAH AND EXTREME NW COLORADO.
COLDER AIR GRADUALLY FILTERING DOWN ACROSS THIS AREA. ACROSS
THE EASTERN UINTA MOUNTAINS...FAVORABLE OROGRAPHICS...DEEP MOISTURE
AND INSTABILITY WILL PROLONG SNOWFALL AND SNOW WILL BE LOCALLY HEAVY
LATER THIS AFTERNOON AND TONIGHT...AS THE STORM REALLY INTENSIFIES.
AS A RESULT...WILL ISSUE WINTER STORM WARNING THIS AFTERNOON AND
TONIGHT FOR UTZN23 (ERN UINTAS)...WITH POTENTIALLY STRONG N/NE
WINDS DEVELOPING TONIGHT. ELSEWHERE...UPPER LEVEL CIRCULATION MOVING
INTO SE UTAH WILL CONTINUE TO GENERATE SHOWERS AND POSSIBLY ISOLD
THUNDERSTORMS THIS AFTERNOON. WILL CONTINUE EXISTING HIGHLIGHTS THIS
AFTERNOON WITH ADDITIONAL ACCUMS EXPECTED IN THE HEAVIER SHOWERS.
NADLER.83
.GJT...WINTER STORM WARNING THIS AFTERNOON FOR COLORADO ZONES
09-12-17>19.
WINTER STORM WARNING THIS AFTERNOON ADN TONIGHT UTZN 23.COZ001>014-017>023-UTZ022>025-027>029-181239- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 538 AM MST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SNOWFALL WILL CONTINUE OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY. WIND WILL ALSO INCREASE...ESPECIALLY ACROSS NORTHERN AREAS TONIGHT. WINTER STORM WARNINGS CONTINUE TODAY FOR THE MOUNTAINS OF SOUTHWEST COLORADO. FOR ADDITIONAL INFORMATION PLEASE VISIT THE GRAND JUNCTION WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GJT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH ON TUESDAY. WINDY CONDITIONS WILL ALSO CONTINUE OVER NORTHERN SECTIONS OF THE REGION. THIS COMBINATION OF SNOW AND WIND WILL RESULT IN HAZARDOUS CONDITIONS OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE FOR THIS STORM.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348030.